MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 31301200S
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Codes Injury (2348); No Known Impact Or Consequence To Patient (2692)
Date of Event 08/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The gamma 3 femoral neck screw has come loose and has migrated into the pelvis.
 
Additional Manufacturer Narrative
Outcomes attributed to ae.The reported event could be confirmed.The device inspection revealed the following: the received nail has severe dents and scratches towards the lateral side.This indicates towards a rough insertion of the nail which is however unrelated to the complaint.Most significantly, the set screw is visible in a stuck state and not introduced far enough inside the hole.Thus confirming improper locking of lag screw.The proximal hole shows severe scratch and bearing marks with nail¿s edge appearing blunt.This indicates towards movement of lag screw through the nail on account of not having engaged with the set screw.A functional inspection was performed by assembling the received nail and the lag screw with a sample set screw.Successful locking of lag screw with the set screw was achieved as intended.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause of the failure is user related.The failure was caused due to a sub-optimal procedure followed by the surgeon and not following the given instructions.The set screw was inserted in an oblique manner as evident by sheared threads.As a result of this the set screw got stuck inside the nail and didn¿t engage with the lag screw.This was confirmed during the device inspection as no bearing mark was observed on any of the grooves of lag screw.Thus the migration of lag screw happened and it moved medially into the pelvis over a period of time.The op-tech provides the following instructions for the user: ¿push the set screw driver down until you are sure that the set screw engages the corresponding thread in the nail.During pushing down the assembly, you may feel a slight resistance.Turn the screwdriver handle clockwise under continuous pressure.You may notice a resistance when turning the set screw.This is because the set screw thread is equipped with the ¿nylstop¿ system to prevent spontaneous loosening.This is not the final position for the set screw.Keep turning the set screw until you feel contact in one of the grooves of the lag screw.To verify the correct position of the set screw, try to turn the lag screwdriver gently clockwise and counterclockwise.If it is not possible to turn the lag screwdriver, the set screw is engaged in one of the grooves.If the lag screw driver still moves, recorrect the handle position and tighten the set screw again until it engages in one of the four grooves.After slightly tightening the set screw it should then be unscrewed by one quarter (¼) of a turn, until a small play can be felt at the lag screwdriver.This ensures a free sliding of the lag screw.Make sure that the set screw is still engaged in the groove by checking that it is still not possible to turn the lag screw with the lag screwdriver.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description
The gamma 3 femoral neck screw has come loose and has migrated into the pelvis.

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9226582
Report Number0009610622-2019-00878
Device Sequence Number11410105
Product Code HSB
UDI-Device Identifier04546540375131
UDI-Public04546540375131
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date02/29/2024
Device Catalogue Number31301200S
Device Lot NumberK0F2B6B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2019
Initial Date Received by Manufacturer 09/27/2019
Supplement Date Received by Manufacturer11/19/2019
Initial Report FDA Received Date10/23/2019
Supplement Report FDA Received Date12/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Weight80